The package labeling for topical fluorouracil (Carac, Efudex, Tolak) has been updated to warn people about accidental exposure to pets. Fluorouracil is a medicine used to treat certain skin conditions (e.g., actinic or solar keratosis, basal cell cancer). It is available as a cream that is applied directly to the skin. The medicine is extremely toxic to dogs and cats if the pet licks the owner’s skin where the medicine was applied or chews the fluorouracil container. Even small amounts of fluorouracil can be fatal to dogs and cats (www.ismp.org/ext/980). However, many healthcare providers do not know this so they don’t warn pet owners to take precautions when using this medicine. As noted in a March/April 2021 Safety Tip, ISMP was originally contacted by a concerned veterinarian about fatal exposures to pets. We brought the issue to the attention of regulatory agencies including the US Food and Drug Administration (FDA).
FDA is now requiring topical fluorouracil companies to revise the information on the package label and in the package insert to warn about accidental pet exposures. For example, Bausch Health has updated the Efudex solution and cream packaging to state that the product may be fatal if a pet licks or ingests fluorouracil (Figure 1). The label warns to avoid allowing pets to come in contact with the tube or the owner’s skin once the medicine is applied. In addition, store and dispose of the medicine securely and out of the reach of pets. Prescribers who order topical fluorouracil and pharmacists who dispense these products should warn against exposing pets to the medicine.
More Safety Articles
Keep the Box With the Label
Your pharmacy may provide you with some prescription medicines still in their original boxes. These include ointments and creams, asthma inhalers, certain eye and ear drops, and even pills. Your pharmacist may then place a label with directions for taking or using this medicine on the outside box, not on the medicine container inside.
The New Jersey Poison Information and Education System issued an alert about poisonings occurring when torch lamp oil (Tiki lamp oil) was mistaken for apple juice. In several unrelated incidents, individuals became critically ill, and one person died, after accidentally ingesting the oil. Lamp oils are particularly hazardous.